Aa
A
A
A
Close
Multiple Sclerosis Community
9.19k Members
1198390 tn?1271189387

New here

I was diagnosed 6 weeks ago today with MS.  I am fortunate that my symptoms are mild (tingling, diminished sensation).  

At my neuro's recommendation, I have started copaxone.  It's been 12 days now.  I'm not a fan of needles, so this has been a tough adjustment.  Until last night, I've really only had the bee-sting reaction.

Last night, however, I got a big welt that is still visible this morning.  The SS solutions nurse suggested that I needed to adjust the auto inject becuase it sounds like the needle went too deep OUCH.  I will try with my other thigh tonight and see if it is better.  If I get the same reaction, I'm not sure what to do.  I will call my doc, but this really doesn't seem like a way to live.  

Anyone else have a similar reaction with copaxone shots?

Any other advice to a newbie is welcome.

I'm also interested in the diets?  Anybody managing their MS with lifestyle - diet, supps, etc. instead of drugs?
5 Responses
667078 tn?1316004535
Hello,
  Copaxone is a foreign substance to your body. It is not unusual a few days or weeks into it for your body to react. It usually passes. Benydrl creme can help. My eighth day all my injection sites blew up to egg size welts and itched like mad. I did not scratch them. In a day they were gone and it now 10 months in I can hardly tell where I inject. I use ice packs after I inject. Remember to pull out slow and straight.

By the by the SS have to stick to a script so you do not get much out of them.

You can play with the depth gauge I keep mine on 4. Also check the depth gauge it can move on you. I gave myself a 10 in the arm something you do not want to do. Stay away from above the elbow, keep tothe inside of the arm not the muscle, there is a nerve you do not want to hit.

I changed my whole diet. Eating healthier is the key. Stay away from claims to cure MS. I gradually changed my diet. I eat all kinds of fresh vegetable, fruits, organic meat, nuts, and whole grains. I drink mostly water and green tea. I used to love processed food. Now I can't eat them. I was out yesterday and bought a wrap. I took a bite and threw it away. I grow my own vegetable or hit the market in the morning when they discount fruits and vegetables starting to turn. I am learning to try new things. Last week it was star fruit.

I have perfect numbers on blood work from my diet. I do take 1000 mg of D at my Doctors bidding. He got me off all other supplements. I do not worry about pounds but inches. I have lost 5 inches in two years.

I walk as much as I can.

I see your bio you are an artist. The main thing is not to think the disease has gotten you before it has. Everyone is different. Keep doing what you are doing until you just can't. That may be a long time from now it may be never. You may have attacks and have to stop for awhile. No two cases of MS are the same.

If you are good at living in the moment and realizing fear is your enemy you will be happier. You are no different than the day before you were diagnosed. Now you just carry a scary label. I fear things in the future not in this moment.

What do you mean by drugs DMDs or ones for symptoms? DMDs are not so bad. Some forms of MS do not get the option of a drug to slow the progression.  Those folks just have to let nature take its course. I myself would rather have some hope at slowing the progression with a DMD. Ironically I found out I do not have RRMS but PPMS and will lose my Copaxone in a few months when I go to refill. I liked the idea I had a drug slowing the progression.

Other drugs are between you and your Doctor. Everyone has different symptoms so needs different things. I am not taking anything new for symptoms except something  for nerve pain.

Good luck,
Alex



572651 tn?1531002957
Hi Vinfem and welcome!  I'm glad you found us here.

Alex has given you wise advice - she is right about the copaxone "sting" quieting down for most of us.  Keep at it - just remember that this drug should help to slow your MS progression and that is worth the temporary discomfort.

Your body slowly gets used to the copaxone -  it takes a while, but your body does stop rebelling against it.

I hope to see you around more - this is a great community to hang out with.

be well,
Lulu
559187 tn?1330786456
I also welcome you to our group.  Looks like we are neighbors as well. I live in the Fairfax area.  

I am sorry to hear about your diagnosis, but it sounds like you have a doctor who is really on the ball and got you diagnosed quickly and even more quickly started on treatment.  In that respect, you are one of the lucky ones.

I have been on Copaxone since June 2009.  I still get the welts when I do my legs and sometimes they are gone by morning and sometimes they aren't.  I have tried everything that SS suggested like cold packs, heat, adjusting the autoinject (I have mine on 8 for the legs) and still it does happen occassionally.  

The legs can be the trickiest part of the injection rotation, but you'll get a hang of what works for your body.

You asked us about other advice.  Hmmm....One piece of advice a doctor gave me not long after I was diagnosed is that no one will know your body and symptoms and what they mean better than you.  The sooner you learn what is "normal" for you and what is abnormal will help a lot when you need to figure out if this is an MS-related symptom versus something else.  Some doctors want to blame every symptom we have on our MS.  We need to know how to interpret our symptoms so mistakes in diagnosis are not made inadvertently.  

Hope this makes sense.

Again, welcome. We are so happy that you joined us.

Julie
1198390 tn?1271189387
Thanks for all your comments and support.  I am glad I found this place.  

I took my shot in my left thigh last night (with a 4) and still got the welt, but it wasn't as painful as the day before.  It makes sense that my body is rejecting this new substance.  On to the hips tonight which have more fat :), so hopefully that is better.

I am pretty good about staying in the moment, even through the dx.  It is the shots that have thrown me off a bit.  I'm just trying to slow down and take lots of deep breaths; be in the moment even when taking my shots.  I think that helped last night.  

I have also made some pretty drastic diet changes - no gluten, no dairy, just lots of whole foods.  I feel much better and look better for the changes.  Even if it doesn't help the MS, it will help my overall health.  And with the exception of a pepporini pizza and chocolate chip cookies, I don't miss any of it.  The only downside I see with these dietary changes is the diminished fat which makes  injections more difficult.  Oh well, I was never one for mini skirts.

Again, thanks for your supportive words.  I'll see you around.
667078 tn?1316004535
Try a lower setting. I have less fat now and use a lower setting. At first I would eat one piece of good chocolate after every shot. It made it easier. No more than one piece.

Alex
Have an Answer?
Top Neurology Answerers
987762 tn?1331031553
Australia
5265383 tn?1483811956
ON
1756321 tn?1547098925
Queensland, Australia
1780921 tn?1499305393
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease